Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 348, NWS Shreveport, LA

October 23, 1997Cass County, Harrison County, Marion County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 23, 1997, 2:36 PM CDT for Cass County, Harrison County, Marion County, Texas. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 1997, 2:36 PM CDT (19:36 UTC)
Expired
Oct 23, 1997, 3:45 PM CDT
In force
69 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cass County, TX, Harrison County, TX, Marion County, TX

The radar

The Shreveport radar (KSHV), 63 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 2:45 PM CDTThunderstorm Wind 70Harleton, TXSkywarn Spotters reported trees down across Hwy 135.
Oct 23, 3:45 PM CDTThunderstorm Wind 70Harleton, TXNumerous trees toppled around the town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 231936 RRA
SVRSHV
TXC067-203-315-232045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...CASS COUNTY...HARRISON COUNTY...MARION COUNTY
 
AT 235 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTORMS STRETCHING FROM 5 MILES WEST OF DOUGLASSVILLE SOUTH TO
NEAR HALLSVILLE. THIS LINE WAS MOVING TO THE EAST AT 40 MPH AND WILL
LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH AS IT MOVES THROUGH CASS...
MARION AND HARRISON COUNTIES.
 
A TORNA`DO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
11/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:15 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Oct 23, 9:15 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CDT THU OCT 23 1997

GOING FCSTS APPEAR TO HAVE HANDLE ON DVLPG EVENT AND DONT NEED TO MAKE
MUCH IN THE WAY OF CHANGES. FOR LIT...DO FEEL THAT WORDING NEEDS TO BE
CLEANED FOR TODAY. WOULD SUGGEST CHANGING TO SHOWERS AND THUNDERSTORMS
THIS AFTN INSTEAD OF JUST RAIN. ALSO MAY WANT TO LOOK AT INCLUDING
SEVERE WORDING FOR BORDER COUNTIES. ALSO...EVEN WITH CLDS HIGH TEMPS
LIKELY TO REACH ABV MID 60S THESE AREAS GIVEN INCREASING LOW LVL SRLY
FLOW TODAY. FOR NEW...WILL NEED TO CLEAN UP WORDING AS WELL FOR NW
LA TO DROP LOW POPS THIS MRNG AND GO WITH LIKELY THIS AFTN.

18

In the hours before

Special weather statement, Oct 23, 9:50 AM CDT, 4 hours 46 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU OCT 23 1997

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS
LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE
WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND
ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY
AND TONIGHT.

THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON
THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST
LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE
THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING
FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS
OF EAST TEXAS AND WESTERN LOUISIANA AS WELL.

BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH
LOUISIANA.

18
Special weather statement, Oct 23, 10:00 AM CDT, 4 hours 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT THU OCT 23 1997

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST OUT OF TEXAS
LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS DISTURBANCE WILL COMBINE
WITH A WEAK WARM FRONT LIFTING NORTH ACROSS SOUTH AND EAST TEXAS AND
ABUNDANT MOISTURE FLOWING NORTH OUT OF THE GULF OF MEXICO TO FORM
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE FOUR STATE REGION TODAY
AND TONIGHT.

THUNDERSTORMS WILL INITIALLY FORM ACROSS EAST TEXAS BY EARLY AFTERNOON
THEN LIFT TO THE EAST NORTHEAST THROUGH SOUTHEAST OKLAHOMA...NORTHWEST
LOUISIANA ANS EXTREME SOUTHWEST ARKANSAS BY LATE AFTERNOON. THE
THUNDERSTORMS THAT FORM IN THESE AREAS MAY REACH SEVERE LIMITS DURING
THE AFTERNOON. DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS AND LOWER AND MIDDLE LEVEL WIND FIELDS ARE BECOMING
FAVORABLE FOR THE FORMATION OF ISOLATED TORNADIC ACTIVITY ACROSS PARTS
OF EAST TEXAS AND WESTERN LOUISIANA AS WELL.

BRIEF HEAVY RAINS ARE LIKELY AS WELL ACROSS SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS WHICH MAY CAUSE LOCALIZED FLOODING.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS EAST AND NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND NORTH
LOUISIANA.

18
Special weather statement, Oct 23, 2:30 PM CDT, 6 minutes before
TXZ124>126-136>138-149>153-165>167-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU OCT 23 1997

...TORNADO WATCH IN EFFECT FOR EAST TEXAS UNTIL 800 PM THIS
EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS EAST TEXAS THIS
AFTERNOON AHEAD OF AN UPPER LEVEL AREA OF INSTABILITY.  AS THE
AFTERNOON GOES ON...THE ATMOSPHERE WILL BECOMING INCREASINGLY
UNSTABLE AND THE RISK OF SEVERE WEATHER WILL INCREASE INTO THE
EVENING HOURS.

THESE THUNDERSTORMS WILL HAVE POTENTIAL TO PRODUCE ISOLATED
TORNADOES...WIND GUSTS TO 80 MPH AND HAIL UP TO 2 INCHES IN DIAMETER.
HOWEVER IT APPEARS THAT THE VERY STRONG WIND GUSTS AND POSSIBLE
TORNADOES WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS.

THE THUNDERSTORMS ARE MOVING RAPIDLY TOWARDS THE NORTHEAST AND INTO
WESTERN LOUISIANA...HOWEVER AT THIS TIME THE TORNADO WATCH DOES NOT
INCLUDE ANY PORTION OF LOUISIANA.

RESIDENTS IN THE WATCH AREA WILL WANT TO KEEP AN EYE ON THE
WEATHER...LISTEN FOR WARNINGS AND STATEMENTS...AND BE READY TO TAKE
QUICK ACTION TO PROTECT THEMSELVES DURING THIS POTENTIALLY DANGEROUS
TIME.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:30 PM CDTSevere Thunderstorm WarningSHVCamp, Titus30 min
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningSHVSmith55 min
Oct 23, 5:38 PM CDTSevere Thunderstorm WarningSHVCherokee67 min
Oct 23, 5:46 PM CDTTornado WarningSHVCherokee59 min
Oct 23, 6:10 PM CDTTornado WarningSHVShelby35 min
Oct 23, 6:17 PM CDTTornado WarningSHVAngelina43 min
Oct 23, 6:47 PM CDTSevere Thunderstorm WarningSHVSmith43 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.